Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 77, NWS Louisville, KY

May 12, 2000Dubois County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at May 12, 2000, 11:49 PM EST for Dubois County, Indiana. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 12, 2000, 11:49 PM EST (04:49 UTC)
Expired
May 13, 2000, 12:15 AM EST
In force
26 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Dubois County, IN

What was reported inside it

TimeReportWhereRemark
May 13, 12:15 AM ESTThunderstorm Wind 60 EJasper, INPower lines were downed in Huntingsburg.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 8:15 PM ESTSevere Thunderstorm WatchSPC5 hr
May 12, 11:15 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.8 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2000-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2000-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-342 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

767 
WUUS53 KLMK 130451
SVRSDF
INC037-130515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1149 PM EST FRI MAY 12 2000

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUBOIS COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 1215 AM EST

* AT 1146 PM EST...NWS DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  WITH DAMAGING WINDS 4 MILES NORTHWEST OF DUFF...OR ABOUT 36 MILES
  EAST OF MOUNT CARMEL...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRETZVILLE...JASPER...MALTERSVILLE AROUND 1155 PM EST
  CELESTINE...ST. ANTHONY AROUND MIDNIGHT EST
  CRYSTAL...CUZCO...DUBOIS...MENTOR AROUND 1205 AM EST

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:30 PM EST, 9 hours 19 minutes earlier.

Area forecast discussion, May 12, 2:30 PM EST, 9 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT FRI MAY 12 2000

MAIN PROBLEMS THIS FORECAST IS THE AMOUNT OF SHOWERS AND
THUNDERSTORMS OVERNIGHT AND INTO SATURDAY MORNING.

MODELS SIMILAR IN BRINING FRONT INTO CENTRAL KENTUCKY OVERNIGHT AND
PUSHING IT TO THE EAST ON SATURDAY. AIR AHEAD OF FRONT IS VERY
UNSTABLE BUT LOWER LEVEL CAP HAS KEPT CLOUDS OVER MUCH OF AREA THIS
AFTERNOON AND PREVENTED CONVECTION FROM DEVELOPING. CLOUDS COVER
MUCH OF AREA NORTH TO FRONT WITH SOME SUNSHINE OVER ILLINOIS. IN
ORDER TO GET MUCH IN WAY OF THUNDERSTORMS WILL HAVE TO WAIT FOR THIS
MORE UNSTABLE AIR TO MOVE SOUTHEAST INTO FORECAST AREA. TRIGGER FOR
CONVECTION WILL BE ENTRANCE REGION OF UPPER LEVEL JET WITH
DIVERGENCE MOVING OVER FA LATE EVENING AND IN OVERNIGHT HOURS.

WITH THE NIGHTTIME HOURS AND LACK OF HEATING TODAY WORKING AGAINST
WIDESPREAD CONVECTION WILL OPT TO KEEP POPS LITTLE LOWER THAN AVN
AND MORE IN LINE WITH NGM MOS. ETA IS VERY SPOTTY WITH AMOUNT OF
PRECIPITATION BUT DOES SHOW GOOD DIVERGENCE AND UNSTABLE LIFTED
INDICES WHILE NGM NOT QUITE AS UNSTABLE.  TIME SECTIONS FOR BOTH NGM
AND ETA ARE NOT REAL IMPRESSIVE FOR WIDESPREAD CONVECTION.  THIS
ALSO SUPPORTS LOWER POPS.

ON SATURDAY...CLOUDS DECREASE AFTER FRONT MOVES THROUGH WITH DRIER
AND COOLER AIR FOR SUNDAY AND INTO MONDAY. SUNDAY LOOKS A FEW
DEGREES WARMER THAN PREVIOUSLY THOUGHT AND RAISED TEMPExRATURES
SLIGHTLY. HAVE ALSO MODIFIED WARMING TREND AND ADDED SOME CLOUDS FOR
EXTENDED.

.SDF...NONE.
SCHOLZ

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 12:07 AM ESTSevere Thunderstorm WarningLMKOrange33 min
May 13, 12:22 AM ESTSevere Thunderstorm WarningLMKWashington38 min
May 13, 12:27 AM ESTSevere Thunderstorm WarningLMKCrawford33 min
May 13, 12:48 AM ESTSevere Thunderstorm WarningLMKFloyd, Harrison42 min
May 13, 12:53 AM ESTSevere Thunderstorm WarningLMKJefferson, Scott42 min
May 13, 1:03 AM ESTSevere Thunderstorm WarningLMKClark27 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.